Washington, 2007Heavy Snow and High Wind in Washington, December 19 to 20, 2007
December 19 to 20, 2007 · NWS PQR · 3 events in 3 counties and zones
A potent Pacific storm and associated cold front brought strong winds to the coast and heavy snow to the Cascades. Behind the front in the unstable airmass, snow levels dropped and cold air hung over the forecast area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent Pacific storm and associated cold front brought strong winds to the coast and heavy snow to the Cascades. Behind the front in the unstable airmass, snow levels dropped and cold air hung over the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 19, 2:29 AM PST, 5 hours 31 minutes earlier.
Area forecast discussion, Dec 19, 2:29 AM PST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
229 AM PST WED DEC 19 2007
.SYNOPSIS...NEXT FRONTAL SYSTEM BEING PUSHED BY VERY STRONG JETSTREAM
MOVES ONSHORE AROUND DAYBREAK THIS MORNING. THIS WEATHER SYSTEM
RAPIDLY CROSSES THE AREA...PUSHING EAST OF CASCADES BY EARLY
AFTERNOON. STRONG WESTERLY OROGRAPHIC FLOW WILL DEVELOP BEHIND FRONT
WITH NEXT UPPER TROUGH MOVING OVER THE AREA THIS EVENING. OROGRAPHIC
FLOW GRADUALLY WEAKENS BY EARLY THURSDAY. HIGH PRESSURE BUILDS OVER
THE PACIFIC NORTHWEST ON FRIDAY FOR A BRIEF DRY PERIOD. ACTIVE
WEATHER RETURNS AS THE NEXT FRONTAL SYSTEM MOVES INTO AREA ON
SATURDAY FOLLOWED BY ANOTHER SYSTEM LATER ON SUNDAY.
&&
.SHORT TERM...NWS RADAR SHOWS A FAIR AMOUNT OF PRECIPITATION
SPREADING ACROSS THE AREA. THE INFRARED AND WATER VAPOR SATELLITE
IMAGERY BOTH SHOW AN IMPRESSIVE JET STREAK MOVING RAPIDLY ACROSS THE
PACIFIC. TIMING FOR THE FRONT STILL LOOKS GOOD. THE FRONT SHOULD BE
OVER THE COASTAL WATERS AROUND 12Z AND PUSHES RAPIDLY TO THE CASCADES
BY MIDDAY. WATCHING THE STRONG SUBSIDENCE ON THE WATER VAPOR IS A
LITTLE LIKE BEING A DEER AND STARING INTO ONCOMING HEADLIGHTS.
QUICKSCAT WINDS SHOW 35 TO 40 KT SUSTAINED WESTERLIES NEAR DRY SLOT
ON THE WATER VAPOR AT 04Z. EVENING SHIFT ON TOP OF THE FORECAST AND
WITH EVERYTHING ON TRACK - PLAN FEW IF ANY CHANGES FOR UPCOMING
ISSUANCE OF FORECAST.
850 MB WINDS OF 65 KT JUST AHEAD OF FRONT REACH COAST AROUND 15Z WITH
WIND GUSTS 65 TO 70 MPH HEADLANDS. STRONG WINDS TO COAST RANGE AFTER
15Z AS FRONT MOVES THROUGH. STRONG WIND PERIOD 1 TO 3 HOURS COASTAL
AREAS.
HEAVY RAIN LIKELY WITH FRONT THOUGH DURATION NOT THAT LONG BECAUSE OF
THE RAPID FRONTAL PASSAGE. GFS AND NAM SHOWING AREAS OF
APPROXIMATELY 0.4 TO 0.6 INCHES OF PRECIP EACH 6 HOURS THROUGH LATE
WED NIGHT. AS SYSTEM MOVES THROUGH CASCADES NEAR BLINDING CONDITIONS
LIKELY FROM AROUND MID MORNING TO MID AFTERNOON. OROGRAPHIC FLOW WILL
CONTINUE ACCUMULATING SNOW CASCADES REST OF THE AFTERNOON - THOUGH
LESS INTENSE THAN WITH FRONTAL PASSAGE. SURFACE LOW MOVES ACROSS THE
NORTH TIP OF VANCOUVER AND INTO MAINLAND B.C. THIS EVENING. LOW LOOKS
FAR ENOUGH NORTH THAT WILL NOT GO WITH HIGH WINDS NORTHERN COAST FOR
AFTERNOON AND EVE THOUGH WINDS WILL STILL BE STRONG AND GUSTY.
NEW TROUGH SWINGING AROUND PARENT LOW MOVES INTO AREA WED EVE WITH
STEADY OROGRAPHIC PRECIPITATION AND WSW THRU THU LOOKS FINE. QPF
LIGHTER THU THOUGH SNOW PRODUCTION EFFICIENT WITH LOW FREEZING LEVEL
FOR POWDERY SNOW. STICKING SNOW ALSO LOOKS GOOD FOR FOOTHILLS AND
COAST RANGE. WILL LET FUTURE SHIFTS DECIDE IF ANY WINTER ADVISORY IS
NEEDED. HIGH PRES BUILDS INTO AREA THU NIGHT WITH PRECIPITATION
WINDING DOWN. HIGH PRES STRONGEST OVER AREA FRI THOUGH BOTH GFS/NAM
SHOW LINGERING SHOWERS ESPECIALLY NORTHERN COAST AND CASCADES. WILL
LET DRY FORECAST RIDE FOR NOW. KOSOVITZ/KELSON
&&
.AVIATION...MOSTLY VFR CONDITIONS THIS MORNING WITH SCATTERED MVFR
IN SHOWERS IN ADVANCE OF A STRONG FRONTAL SYSTEM. AS THE FRONT
APPROACHES...THE FLOW WILL TURN MORE SOUTHERLY WITH WINDS BECOMING
STRONG AND GUSTY. WIDESPREAD RAIN WILL PRODUCE MVFR CONDITIONS
TODAY AS THE FRONT MOVES THROUGH.
KPDX AND APPROACHES...EXPECT VFR CONDITIONS IN VICINITY OF KPDX
TONIGHT THOUGH IN RAIN SHOWERS MVFR CONDITIONS ARE LIKELY. THERE
WILL BE STRONG...GUSTY SOUTHERLY WINDS DURING THE 14Z-20Z TIME FRAME
ON WED AS THE FRONT APPROACHES. SHOULD SEE SOME MVFR CEILINGS WITH
RAIN SHOWERS IN THE AFTERNOON HOURS. WOLFE
&&
.MARINE...WINDS WILL INCREASE TO STORM FORCE STRENGTH AFTER 12Z
(4AM) EARLY WED MORNING AS A POWERFUL FRONT MOVES ACROSS THE WATERS.
WINDS WILL EASE BACK TO GALES WED AFTERNOON. A LARGE SWELL TRAIN
WILL ARRIVE WED EVENING WITH COMBINED SEAS BUILDING TO 22 TO 25 FT.
WOLFE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR
THROUGH WED AFTERNOON.
STORM WARNING CAPE SHOALWATER TO FLORENCE TODAY.
HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH OREGON
COAST AND THE CENTRAL OREGON COAST UNTIL 10 AM THIS
MORNING.
HIGH WIND WARNING COAST RANGE AND WILLAPA HILLS THIS MORNING.
WINTER STORM WARNING FOR THE CASCADES OF SOUTH WASHINGTON...
NORTH OREGON...AND LANE COUNTY FOR THIS MORNING THROUGH
THU.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +9841 PDX +9851 SLE +9851 EUG +9851
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 19, 5:29 AM PST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
529 AM PST WED DEC 19 2007
ORZ005>010-012-014-WAZ022-023-039-040-201330-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
529 AM PST WED DEC 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.
ORZ011-013-WAZ019-201330-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
529 AM PST WED DEC 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THROUGH 4 PM THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.
ORZ001>004-WAZ020-021-201330-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
529 AM PST WED DEC 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH 10 AM THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FREEZING LEVELS WILL LOWER LATE TONIGHT AND THURSDAY. SNOW
IS POSSIBLE IN THE COAST RANGE ABOVE 1500 FT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.
PZZ250-255-270-275-201330-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
529 AM PST WED DEC 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A STORM WARNING IS IN EFFECT THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE FORCE WINDS ARE POSSIBLE SAT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.
High Wind, South Coast
- When
- December 19, 8:00 AM PST
- Where
- South Coast forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- ASOS
Winds estimated based on similar conditions which brought high wind gusts to the Astoria airport across the Columbia River.
High Wind, Southwest Interior
- When
- December 19, 10:00 AM PST
- Where
- Southwest Interior forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Reported by the Abernathy RAWS site, about 25 miles west of Castle Rock in the Willapa Hills.
Heavy Snow, South Washington Cascades
- When
- December 19, 12:00 PM PST to December 20, 12:00 PM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- Mesonet
Between 20 and 30 inches total snowfall accumulation was reported by many SNOTEL stations on Mt. St. Helens, including Sheep Canyon, Swift Creek, Lone Pine, and Spencer Meadows.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Oregon, December 19 to 21, 20074 deaths · 66 kt wind · 9 events
- Winter Weather in Vermont, December 19 to 20, 2007$35,000 · 16 events
- Winter Weather in New York, December 19 to 20, 2007$18,000 · 9 events
- Heavy Snow in New Hampshire, December 19 to 21, 20071 injured · 2 events
- Dense Fog in Wisconsin, December 19, 20078 events
- Heavy Snow in New Hampshire, December 19 to 20, 20076 events
- Heavy Snow in Massachusetts, December 19 to 21, 20076 events
- Heavy Snow in Idaho, December 19 to 20, 20076 events
- Winter Storm in California, December 19 to 20, 20075 events
- Heavy Snow in Maine, December 19 to 20, 20075 events
- Heavy Snow and Winter Weather in California, December 19 to 20, 20074 events
- Heavy Snow in Idaho, December 19 to 20, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110975, 71924, 71933.